Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 106, NWS Grand Forks, ND

July 11, 2016Beltrami County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 2:59 AM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 2:59 AM CDT (07:59 UTC)
Expired
Jul 11, 2016, 4:00 AM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Beltrami County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 186 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 3:30 AM CDTTSTM WND DMG12 Ese Bemidji, MNA FEW LARGE TREES BLOWN DOWN OR SNAPPED ON STAR ISLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 1:51 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS53 KFGF 110759
SVRFGF
MNC007-057-110900-
/O.NEW.KFGF.SV.W.0106.160711T0759Z-160711T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
259 AM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHEASTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 400 AM CDT

* AT 259 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM DEBS TO NARY...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NARY AND ROSBY AROUND 300 AM CDT. 
  PUPOSKY AROUND 310 AM CDT. 
  PENNINGTON AROUND 320 AM CDT. 
  TENSTRIKE AROUND 325 AM CDT. 
  HINES AROUND 330 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4741 9467 4733 9467 4732 9489 4766 9519
      4767 9518 4768 9520 4773 9519 4775 9442
      4741 9442
TIME...MOT...LOC 0759Z 263DEG 43KT 4772 9515 4736 9484 

HAIL...0.75IN
WIND...60MPH
 
$$

JH
2 follow-up statements
320 
WWUS53 KFGF 110828
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 AM CDT MON JUL 11 2016

MNC007-057-110900-
/O.CON.KFGF.SV.W.0106.000000T0000Z-160711T0900Z/
BELTRAMI MN-HUBBARD MN-
328 AM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHEASTERN BELTRAMI AND NORTHEASTERN HUBBARD COUNTIES...

AT 328 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLACKDUCK TO 6 MILES NORTH OF PENNINGTON TO NEAR
SCHLEY...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN BELTRAMI AND NORTHEASTERN HUBBARD COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.

&&

LAT...LON 4741 9467 4733 9467 4733 9476 4773 9503
      4775 9442 4741 9442
TIME...MOT...LOC 0828Z 263DEG 43KT 4774 9457 4758 9446 4741 9446 

HAIL...<.75IN
WIND...60MPH
 
$$

JH
189 
WWUS53 KFGF 110855
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 AM CDT MON JUL 11 2016

MNC007-057-110905-
/O.EXP.KFGF.SV.W.0106.000000T0000Z-160711T0900Z/
BELTRAMI MN-HUBBARD MN-
355 AM CDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI AND
NORTHEASTERN HUBBARD COUNTIES WILL EXPIRE AT 400 AM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4741 9467 4733 9467 4733 9476 4773 9503
      4775 9442 4741 9442
TIME...MOT...LOC 0854Z 263DEG 43KT 4774 9457 4758 9446 4741 9446 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:56 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 10, 10:56 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1056 PM CDT SUN JUL 10 2016

.UPDATE...
Issued at 1052 PM CDT Sun Jul 10 2016

New severe Thunderstorm Watch #370 has been issued for most of
eastern ND and portions of northwest through west central MN. The
timing on the current Squall Line in central ND has been a bit
slower than expected while deep convection has been slow to get
started in northeast SD. However... those elements are progressing
and should press into and across the FA during the overnight
period.

UPDATE Issued at 906 PM CDT Sun Jul 10 2016

Storms are starting to fire near ABR...on the nose of the low
level jet pushing up through central SD...and in advance of the
approaching Squall Line MCS which is currently impacting the BIS
area. The fairly linear MCS extends in two waveleths from
southeast Sask near Yorkton...through Minot and Bismarck...southward
into ncntrl SD west of Mobridge. The section south of Minot
through Bismarck into Mobridge shows the highest potential for
developing a bowing segment into east-central and southeastern ND
through the late evening. Current Severe Thunderstorm watch 369
continues in effect through 11 pm CDT.

UPDATE Issued /Updated/ at 635 PM CDT Sun Jul 10 2016

Severe Thunderstorm Watch number 369 has been issued for most of
central and part of eastern North Dakota through 11 pm CDT.
Storms could move into the Devils Lake Basin after 8 pm CDT.

Later this evening... it is likely that there will be an eastward
extension of the Watch area into and across the Red River Valley
corridor and into portions of northwest and west central
Minnesota... which will extend into the overnight hours.

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun Jul 10 2016

An approaching upper level low over the northern Rockies continues
to progress eastward today. Southerly low level flow will continue
to advect warm/moist air northward ahead of a developing surface
low over the northern high plains. The recent thunderstorm
activity led to a lag in the warming today across the area. Ended
up cancelling the Heat Advisory. Currently expecting storms to
develop in northeast SD in the vicinity of warm frontal boundary
pushing northward. Also, thunderstorms developing over western ND
this afternoon are expected to transition eastward...and possibly
develop into an mesoscale convective system late in the evening
and overnight in our forecast area. An Enhanced risk for severe
storms still exists for much of ND...with a Slight risk located
over NW and w-central MN. A tornado threat will still exist
tonight...but decreases as the system pushes east. The hail and
wind threat will still be rather high. As the system drifts east
tonight...areas of heavy rain will be possible as well due to
recent rains and the high amount of potential moisture with this
system.

Tomorrow...expect thunderstorms to be lingering in north central
MN early in the morning. A cold front will push east late in the
day tomorrow...with models differing on timing. A severe threat
(slight risk) will ahead of this front...covering most of the
forecast area...with the highest threat in the Red River Valley
and eastward. Warm and humid conditions are expected again
tomorrow.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun Jul 10 2016

Monday evening will see cold front move east and northeast around
the 500 mb low to our west. Expecting a narrow line of
storms...some severe...with this feature. High degree of
instability right ahead of this wind shift and favorable low level
shear should favor a tornadic risk with the line of storms. HRRRX
shows this line of storms forming 22-23z right in the RRV and
moving east-northeast.

Afterwards...dry slot works in later Monday night into Tuesday
morning before wrap around moisture and showers move back into dvl
region Tuesday morning and spread east and southeast thru Tuesday
afternoon.  Showery weather continues into Wednesday for most areas
as upper low takes its time moving ENE thru Manitoba.

After this system departs, 500 mb flow goes a bit more zonal and our
persistent 500 mb trough re-appears near Vancouver Island for
Thu- Sat. Thus do expect some additional 500 mb short waves to
move through with a risk of showers and t-storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday evening)
Issued at 1055 PM CDT Sun Jul 10 2016

Strong to severe tstms expected across the DVL basin and
southeastern ND roughly 04-07z... and into the central Red River
Valley corridor roughly 05-09z. Widepsread MVFR cigs and vsbys
expected with scattered to numerous storms and isolated damaging
winds and large hail. Storms should persist into portions of
northwest and west central MN after 07z... with areas of MVFR
cigs expected to persist there through mid morning.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...Knutsvig
LONG TERM...Riddle
AVIATION...Gust
Hazardous weather outlook, Jul 10, 4:08 AM CDT, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
408 AM CDT SUN JUL 10 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
408 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE STORMS LATE THIS AFTERNOON
AND INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION. THREATS
INCLUDE HAIL GREATER THAN 2 INCHES...WIND GUSTS GREATER THAN 75
MPH...ALONG WITH A TORNADO THREAT. THERE IS ALSO A RISK FOR
EXCESSIVE RAINFALL.

HOT AND HUMID CONDITIONS WILL LEAD TO AN ELEVATED HEAT INDEX
ACROSS THE REGION. HEAT INDEX VALUES ABOVE 100F WILL OCCUR ACROSS
A PORTION OF EASTERN NORTH DAKOTA INTO THE SOUTHERN VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON
AND EVENING...WITH THE BEST CHANCES ALONG AND EAST OF THE RED
RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE
POSSIBLE WITH THESE STORMS. THERE IS ALSO A RISK FOR EXCESSIVE
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

TG

In the hours before

Local storm report, Jul 11, 1:44 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
144 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     1 SW LAKE PARK          46.87N 96.11W
07/11/2016  M82 MPH          BECKER             MN   MESONET

            PEAK WIND MEASURED AT THE RWIS STATION ALONG HWY 10.

&&

GGUST
Local storm report, Jul 11, 1:56 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
156 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     2 NNW ROTHSAY           46.50N 96.30W
07/11/2016  M52.00 MPH       WILKIN             MN   MESONET

            PEAK WINDS MEASURED AT THE RWIS STATION ALONG INTERSTATE
            94.

&&

GGUST
Special weather statement, Jul 11, 2:11 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
211 AM CDT MON JUL 11 2016

NDZ006-007-014-015-024-026-054-110900-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...EDINBURG...ADAMS...LANKIN
211 AM CDT MON JUL 11 2016

...STRONG WIND GUSTS ACROSS THE DEVILS LAKE BASIN...

STRONG NON-THUNDERSTORM WIND GUSTS WILL OCCUR ACROSS THE DEVILS
LAKE BASIN THROUGH 4 AM AS THE SHOWERS MOVE TO THE EAST. GUSTS UP
TO 55 MPH ARE EXPECTED.

TG
Local storm report, Jul 11, 2:17 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
217 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     MAYVILLE                47.50N 97.33W
07/11/2016                   TRAILL             ND   BROADCAST MEDIA

            LARGE BRANCHES DOWN. POWER LINES DOWN. REPORT POSTED VIA
            SOCILA MEDIA.

&&

GGUST
Local storm report, Jul 11, 2:53 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
253 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     TSTM WND GST     BAGLEY                  47.52N 95.40W
07/11/2016  M50 MPH          CLEARWATER         MN   MESONET

            PEAK WIND MEASURED AT AT PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jul 11, 2:57 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
257 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND GST     3 S PARK RAPIDS         46.87N 95.06W
07/11/2016  M51 MPH          HUBBARD            MN   AWOS

            PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:13 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin47 min
Jul 11, 12:58 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail, Wilkin47 min
Jul 11, 1:06 AM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk54 min
Jul 11, 1:45 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen, Norman, Otter Tail and 2 more60 min
Jul 11, 2:01 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Polk59 min
Jul 11, 2:46 AM CDTSevere Thunderstorm WarningFGFHubbard, Otter Tail, Wadena29 min
Jul 11, 3:07 AM CDTHigh Wind WarningFGFKittson, Marshall4 hr
Jul 11, 1:06 PM CDTSpecial Weather StatementFGFWadena39 min
Jul 11, 2:54 PM CDTSpecial Weather StatementFGFWadena66 min
Jul 11, 3:05 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena31 min
Jul 11, 3:27 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena10 min
Jul 11, 4:37 PM CDTFlash Flood WarningFGFBecker, Hubbard, Otter Tail, Wadena6 hr
Jul 11, 5:08 PM CDTFlash Flood WarningFGFClay, Wilkin6 hr
Jul 11, 6:02 PM CDTAreal Flood AdvisoryFGFBecker, Clay4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.